Acute promyelocytic leukemia (APL) is a distinct subtype of acute myeloid leukemia (AML) and is rare in children (< 10% of childhood AML). It tends to bleed with disseminated intravascular coagulation (DIC) and intracranial hemorrhage complication is often fatal. We report a 12-year-old child with APL who suffered a subdural hemorrhage and initially presented with a subtle headache mistaken as the side effect of all-trans-retinoic acid (ATRA). Blood component therapy and a pediatric dosage of ATRA (25 mg/m2/day) combined with idarubicin as induction chemotherapy were administered in the first week, but the bleeding diathesis persisted and DIC profiles showed no improvement. The patient then developed photophobia, neck stiffness, and constant headache. Evidence of increased intracranial pressure (IICP) and persistent bleeding from previous venous puncture sites were also noticed clinically. DIC and life-threatening IICP were beyond control until the ATRA dosage was increased to adult levels (45 mg/m2/day). This case suggests that the ATRA dosage for pediatric APL patients must be modified according to clinical condition. Emergency brain imaging should be considered in APL patients with signs of IICP to distinguish intracranial lesions from ATRA complications.
ASJC Scopus subject areas
- 醫藥 (全部)